Capillary hyperglycemia in critically ill infants is a situation with numerous interfering factors, from acute illnesses to concomitant use of medications and may or may not be a manifestation of endocrinological urgency. Clinical case: Female patient, 2 months old, with failure to thrive, hepatomegaly without cholestasis, polyuria and compensated metabolic acidosis. On admission, capillary blood glucose levels above 200 mg/dL were measured even without concomitant use of corticosteroids or glucose infusion. The Pediatric Endocrinology consultancy was called urgently to evaluate the patient in ICU for suspected neonatal diabetes and insulin therapy decision. Reviewing the case: patient referred to Hospital de Clínicas de Porto Alegre for suspected inborn error of metabolism. She had presented hypoglycemia at the hospital of origin and received intravenous glucose, as well as Dexamethasone and Ganciclovir, which had been discontinued for more than 24 hours after our hospital admission. She persisted with high capillary blood glucose between 200-300 mg/dL and acidosis. The genetic team's diagnostic suspicions were lysosomal or mitochondrial diseases. Laboratory tests were requested to prove hyperglycemia: at the same time capillary blood glucose was 265 mg/dL the plasma glucose was 83 mg/dL and serum and urinary ketones were negative. At this moment it was thought that this capillary hyperglycemia could be due to a cross-reaction with another substance similar to glucose. The literature shows that some glucose monitoring devices may show cross-reactivity between enzymes on the test strip with drugs or with other substances such as galactose, maltose and xylose, which may result in false hyperglycemia. This occurs in glucose monitoring systems using dipsticks based on glucose dehydrogenase pyrroloquinoline quinone or glucose-dye-oxidoreductase methods. Although initial measurements of normal bilirubin and transaminases did not suggest a diagnosis of galactosemia in this patient, total galactose was measured, which was elevated (350 mg/dL). Conclusion: When facing a case of hyperglycemia, it is always important to confirm with plasma glucose. Remember that capillary blood glucose monitoring systems may cross-react with blood glucose-like substances. The consequence of these possible changes can range from delay in diagnosis of other more complex health conditions to erroneous and unnecessary administration of life-threatening insulin. It is also worth emphasizing that in countries that do not have routine screening for galactosemia in the heel prick test, the diagnosis of galactosemia may be suggested due to factitious hyperglycemia by measuring capillary blood glucose.
15 Sep 2022 - 17 Sep 2022